Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Chest symptoms
|dirk - Sat Sep 13, 2008 10:20 pm||
About 7 days ago, my arms and legs became very weak. This was followed by wheezing and some tingling(pins and needles) in my arms and legs. I have become increasingly lightheaded like I am not getting enough oxygen and feel like I am suffocating at times. In the last two days I notice sharp pain throughout my chest when I exert myself in any way. I went to emergency today and chest x-ray, ECG, and standard blood tests were all negative. They didn't think it was anxiety. I haven't been well in the last two years. I had Giardia followed by Pneumonia and then a tape worm a year Later. My immune system seems very weak. I have been tested for HIV and it is negative. Any thoughts?
|John Kenyon, CNA - Sun Oct 19, 2008 9:34 pm||
While what you describe could have a physical cause (and that needs to be explored and ruled out), it certainly sounds an awful lot like hyperventilation syndrome, which usually occurs in conjunction with acute anxiety. It can also, however, be triggered by new onset asthma, since the constriction in the bronchi can cause the victim to overbreathe and wind up with the unexpected result of hyperventilation. The latter can also sometimes trigger asthma or wheezing due to drying of the airway.
Although this is what springs to mind first, it is important to be certain all physical causes have been ruled out (asthma included). About the only other potentially serious causes would probably be neurologic in nature. Following up your ER visit with a thorough workup by an internist would be a great first step. While I strongly suspect hyperventilation syndrome, there still could be an underlying cause, and since cardiac causes are now off the table, that makes the process of elimination a lot easier.
Please follow up with us here as needed. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.